Know the Signs of Heroin Use


Know the signs of heroin use in order to help someone you love recover from addiction 

Know the Signs of Heroin UseWhen you know the signs of heroin use, you can take the necessary steps to help an addict recover from addiction. Heroin addiction is running rampant in the U.S. and many people who use heroin first started by abusing opioid prescription medications and became addicted. When they could no longer get the prescription for the opiates, they started using heroin because it is cheaper and much easier to get on the street.

Heroin is a highly addictive opioid drug derived from the poppy plant. The drug can be smoked, snorted or injected and quickly passes through the blood-brain barrier. Heroin binds to the opioid receptors in the brain, brain stem and central nervous system, and creates feelings of euphoria and well-being. Opioid medications block the perception of pain and are prescribed to patients who suffer from chronic pain. Heroin has the same effect on pain sufferers who readily switch to heroin when their prescription runs out.

If you suspect a loved one of using heroin, there are visible signs of heroin use that can act as red flags to alert you. You can study the following to know the signs of heroin use and familiarize yourself with the paraphernalia involved:

  1. A spoon or small cup to hold the heroin in, a lighter or candle to heat the heroin and a hypodermic needle for injecting the heroin into a vein.
  2. A cotton swab, cigarette filter or other type of filter should also be visible.
  3. A cord or belt that is used to wrap around the arm to find a vein for injecting heroin.
  4. Aluminum foil used to hold the heroin over a flame and another piece may be rolled into a straw to inhale the vapors. Paper money or a pen tube can also be used as a straw.
  5. Small plastic bags or balloons are used to store heroin in.
  6. Pipes made from glass, metal or fashioned from other objects are used to smoke heroin.

Other side effects of heroin addiction are dry mouth, nausea, vomiting, slowed breathing and heart rate, drowsiness, needle marks, collapsed veins, heart problems and liver or kidney disease. The long-term side-effects of heroin addiction can cause a depressed heart rate and respiration to occur. Body temperature may plunge and the hands, feet and mouth may turn blue. The immune system may be compromised and infections can set in. The addict may experience bone and muscle pain and the heart valves may become infected. When heroin is used with other drugs or alcohol dangerous consequences may occur causing a lack of oxygen to the brain, coma and death.

The side effects of heroin addiction will also affect the addict’s mental state and other areas of his life. A heroin addict may experience:

  • depression
  • anxiety
  • hallucinations
  • restlessness
  • memory loss
  • mood swings
  • delusions
  • hostility

Most heroin addicts become socially estranged from family and friends, suffer loss of employment and financial ruin, become homeless, commit criminal activity, become incarcerated, lose child custody, suffer a separation or divorce from a spouse and incur legal problems. If the addict becomes hostile and aggressive he may commit child or spousal abuse, or have physical altercations with other people. He may have bruises from fights or from accidents caused while intoxicated or from risky behavior. You can know the signs of heroin use because many of them are so obvious.

When a heroin addict experiences an overdose he may have very shallow breathing or stop breathing altogether. His heart rate will also become depressed and he may lose consciousness. He can also experience permanent brain damage, coma and death from an overdose. Naloxone is a drug that stops the effects of a heroin overdose, and it is saving the lives of many heroin addicts. Naloxone is an opioid overdose reversal drug that a heroin addict can be prescribed by his doctor.

Recovery from heroin addiction should begin with a medically supervised detox process at a certified rehab center. The patient will be monitored throughout the withdrawal phase and kept safe and comfortable. Withdrawal from heroin addiction may include strong heroin cravings; nausea, vomiting and diarrhea; agitation; restlessness; sleep problems; bone and muscle pain; involuntary leg movements and more.

Recognizing the visible signs of heroin use can lead to saving someone’s life. You may have to rely on an intervention to get the addict to agree to receive recovery treatment. Whatever it takes, it is important that the addict admit that he has a problem and needs professional help. Everyone should know the signs of heroin use and try to help curtail the heroin epidemic that America is facing.

If you or a loved one needs help with abuse and/or treatment, please call the White Sands Treatment Center at (877) 855-3470. Our addiction specialists can assess your recovery needs and help you get the addiction treatment that provides the best chance for your long-term recovery.

About the Author

is a proud alumni member of White Sands Treatment Center. After living a life of chaos, destruction and constant let downs, Mark was able to make a complete turnaround that sparked a new way of life. He is serious about his recovery along with helping others. At White Sands Treatment Center, we offer support to you in your homes or when you are out living in your daily lives.

Leave a Reply